Figure. Retinography of the right eye shows white reflective foscarnet crystals anterior to the retina (A), and spectral-domain optical coherence tomographic images show hyperreflective crystals (arrows) on the internal limiting membrane and the detached posterior hyaloid (B and C). I indicates inferior; N, nasal; S, superior; and T, temporal.
Customize your JAMA Network experience by selecting one or more topics from the list below.
Martínez-Castillo S, Marín-Lambíes C, Gallego-Pinazo R, Arévalo JF, Díaz-Llopis M. Crystallization After Intravitreous Foscarnet Injections. Arch Ophthalmol. 2012;130(5):658–659. doi:10.1001/archophthalmol.2011.1836
Author Affiliations: University and Polytechnic Hospital La Fe (Drs Martínez-Castillo, Marín-Lambíes, Gallego-Pinazo, and Díaz-Llopis) and Faculty of Medicine, University of Valencia (Dr Díaz-Llopis), Valencia, Spain; Retina Division, Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, Maryland (Dr Arévalo); and King Khaled Eye Specialist Hospital, Riyadh, Saudi Arabia (Dr Arévalo).
Foscarnet sodium is a pyrophosphate analog that interferes with the binding of the diphosphate to the viral DNA polymerase of cytomegalovirus (CMV), herpes simplex virus, varicella-zoster virus, and human immunodeficiency virus. Given its nephrotoxicity, intravenous administration of foscarnet is generally limited to ganciclovir sodium–resistant viral strains or dose-limiting neutropenia. Intravitreous foscarnet has been successfully used for CMV retinitis,1-3 avoiding the systemic effects.
The adverse effects of intravitreous foscarnet injection are mostly related to the procedure rather than the drug itself, including retinal detachment, vitreous hemorrhage, endophthalmitis, and cataract.
Herein, we report crystal formation as a rare condition after intravitreous injections of foscarnet.
A 49-year-old woman, diagnosed as having aplastic anemia secondary to immunosuppressive therapy for liver transplantation, had floaters and progressive painless decrease of vision in both eyes for 1 week. She was not receiving any systemic medication and her renal function was normal.
Visual acuity was 20/400 OD and counting fingers OS. Anterior segment examination findings were unremarkable. Fundus examination showed a whitish necrotizing plaque with mild vitreous haze in the right eye as well as perivascular exudates and retinal hemorrhages with mild vitreous haze in the left eye. A diagnostic anterior chamber tap was performed, confirming high loads of CMV DNA by polymerase chain reaction. There was no evidence of systemic CMV infection.
Ganciclovir therapy was not administered owing to the aplastic anemia. Foscarnet sodium treatment was initiated with both systemic (9 g/d) and local (2.4 mg/0.1 mL twice per week) administration. Two weeks later, 1 intravitreous injection per week was administered.
Two months later, after 11 intravitreous foscarnet injections had been administered, visual acuity was 20/32 OU. Fundus examination showed crystal formation in the vitreous anterior to the retina in the right eye (Figure). Spectral-domain optical coherence tomography showed foscarnet crystals on both the posterior hyaloid and the internal limiting membrane (Figure). Because the formation of foscarnet crystals did not correspond to any damage to the retina, weekly intravitreous injections of foscarnet were continued.
The treatment of CMV retinitis with intravitreous injections of foscarnet arose from the need to achieve an elevated intraocular antiviral level while avoiding the frequent, serious adverse effects of systemic administration.4
Few noncontrolled studies of intravitreous foscarnet injections have been published.1-3 In the largest series, 11 patients experienced successful induction therapy (6 injections of 2400 μg given at 72-hour intervals) followed by weekly maintenance injections. Reactivation of the retinitis occurred in 33.3% of patients within 20 weeks.
For the injection, the commercial preparation of foscarnet for intravenous infusion is used directly because it is already diluted to the appropriate concentration for intraocular injection (2.4 mg/0.1 mL) and is sterilized by filtration. This preparation has a pH of 7.4, which confers physiological biocompatibility.
We hypothesize that such high drug concentrations in the globe lead to sudden change of the vitreous pH, thereby causing crystallization of the foscarnet. Nevertheless, the exact reason for crystal formation needs further investigations. Previous studies have shown no clinical signs of retinal or optic nerve toxic effects.5
The crystallization of intravitreous ganciclovir in a case of CMV retinitis, causing damage to the retina and optic nerve, has also been reported.6 However, we found no sign of retinal or optic nerve toxic effects in the presence of foscarnet crystals.
The formation of foscarnet crystals may be a complication of intravitreous treatment in cases of CMV retinitis. Further studies are warranted to determine the exact mechanism of the formation of foscarnet crystals and their role in the management of CMV retinitis.
Correspondence: Dr Martínez-Castillo, University and Polytechnic Hospital La Fe, Bulevar Sur s/n, 46023, Valencia, Spain (email@example.com).
Financial Disclosure: None reported.
Create a personal account or sign in to: